Alert archive / South Dakota / Tornado Warnings in 2018

Tornado Warning 7, NWS Sioux Falls, SD

June 23, 2018Miner County, Sanborn County, South Dakota

NWS Sioux Falls, SD issued this tornado warning at Jun 23, 2018, 6:53 PM CDT for Miner County, Sanborn County, South Dakota. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2018, 6:53 PM CDT (23:53 UTC)
Expired
Jun 23, 2018, 7:09 PM CDT
In force
16 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Miner County, SD, Sanborn County, SD

The radar

The Sioux Falls radar (KFSD), 95 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.9 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2018-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2018-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1195 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

538 
WFUS53 KFSD 232353
TORFSD
SDC097-111-240030-
/O.NEW.KFSD.TO.W.0007.180623T2353Z-180624T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Sioux Falls SD
653 PM CDT SAT JUN 23 2018

The National Weather Service in Sioux Falls has issued a

* Tornado Warning for...
  Southeastern Sanborn County in east central South Dakota...
  Southwestern Miner County in east central South Dakota...

* Until 730 PM CDT.
    
* At 653 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Artesian, or 15 miles north of Mitchell, moving
  southeast at 15 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  southeastern Sanborn and southwestern Miner Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4388 9759 4385 9763 4385 9804 4393 9813
      4406 9797
TIME...MOT...LOC 2353Z 309DEG 12KT 4395 9797 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

BT
1 follow-up statement
853 
WWUS53 KFSD 240009
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
709 PM CDT SAT JUN 23 2018

SDC097-111-240019-
/O.CAN.KFSD.TO.W.0007.000000T0000Z-180624T0030Z/
Sanborn SD-Miner SD-
709 PM CDT SAT JUN 23 2018

...THE TORNADO WARNING FOR SOUTHEASTERN SANBORN AND SOUTHWESTERN
MINER COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.

LAT...LON 4388 9759 4385 9763 4385 9804 4393 9813
      4406 9797
TIME...MOT...LOC 0008Z 309DEG 12KT 4391 9791 

$$

BT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at Jun 23, 6:25 PM CDT, 28 minutes earlier.

Area forecast discussion, Jun 23, 6:25 PM CDT, 28 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
625 PM CDT Sat Jun 23 2018

.SHORT TERM...(This evening through Sunday)
Issued at 457 PM CDT Sat Jun 23 2018

Weak upper wave across north central South Dakota at mid afternoon
with weak lobe extending into southeast SD along location of surface
wind shift. Moisture marginal with mainly lower 60s dewpoints within
pre-boundary environment, and temps restrained somewhat by
widespread cloudiness earlier in the day.  Short term concerns are
split between the ongoing hydrologic concerns from southeast SD and
southwest MN into northwest IA, and the shorter term convective
threat closing out the afternoon and early evening.  Major flooding
continues along portions of the Big Sioux, Little Sioux, and Des
Moines.  Additional rainfall this evening looks to not be widespread
enough and should weaken heading toward those areas, thus should not
impact the ongoing flooding, as crest works toward Akron, James,
Linn Grove.  The other concern deals with the broken band of
convection occurring along a surface wind shift near the James River
valley around 21z.  Environment features at least a decent overlap
of 0-3km CAPE and low-level vorticity, suggesting a small threat for
a brief tornado in storms during development phase.  Deeper layer
CAPE profile is fairly skinny with not a lot of energy in hail
production, so marginally large hail likely to top out size with
only very limited shear support for any brief supercell structure -
much more likely to see multicell organization.  Window is fairly
narrow as loss of diabatic support and eastward progression of upper
trough/weakening of very modest shear will ease potential intensity
of storms by early evening. Other convection cycling around the
upper low back through central SD and could survive an early evening
transport into areas from the James River westward.  Otherwise, a
bit more organized convection could progress back into south central
SD toward midnight and slip along the lower Missouri River toward
Sunday morning, while sluggish lobe of upper wave gradually lifts
northeast through southwest MN with a continued chance for a few
showers/rumbles into the morning.  Temperatures largely in the lower
60s overnight.

Sunday should start with fairly minimal convective activity
especially away from the Missouri River corridor. Prospects for
precipitation will increase heading into the afternoon, especially
late with increase in deeper forcing/PV advection by late afternoon
through far southeast SD toward northwest IA. Will slowly increase
rain chances through the day, but with the fairly weak deep layer
flow and diffuse thermal gradients, will be difficult to pin down a
greater threat for precipitation outside perhaps areas southeast of
KYKN to KMWM where there will be an increase in broad theta-e
advection late day.

.LONG TERM...(Sunday night through Saturday)
Issued at 457 PM CDT Sat Jun 23 2018

A broad convective threat on Sunday night as upper low creeps closer
the area, but the best deeper lift support looks to maximize
sometime on Monday as stronger wind core wraps east of the upper low
center which has a consensus of a lobe swinging northeast on Monday.
Moisture is much deeper by this point, so will see potentially more
widespread and heavier rainfall, and the presence of upper low
center overhead Monday night for some very slow moving clusters of
rainfall. Slight risk for excessive rainfall for much of the area
near/east of I-29 is certainly justified. One thing to keep in mind
is that a larger scale convective development toward KS/NE on Sunday
night would likely impact the better flow supporting precipitation
on Monday toward our area, and thus greatly impact potential QPF. At
this point, a general 1-1 1/2" rainfall potential Monday into
Tuesday morning appears likely, which does not exclude some locally
higher amounts especially toward SW MN and northwest IA.  This would
likely exacerbate/renew some of the flooding potential, or at a
minimum slow the falls in river levels.

On Tuesday, upper low works to wander east of the area, but cooler
temps aloft and lingering low-level moisture likely to bring a
scattering of showers/thunder to the area, especially SW MN and
adjacent areas.  Temps remain cooler, not as much as Monday's lower
to mid 70s, with a moderation back to mid 70s to lower 80s.

We will then transfer to a more flat ridging pattern mid to late
week with temps warming aloft and also at the surface. Likely
increase in heat to a bit above normal and a healthy dose of
humidity late week. There could be some weak and unfocused threats
for convection through Thursday night, before potential for another
stronger wave to flatten ridge later Friday and into the weekend as
boundary settles back toward the area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 625 PM CDT Sat Jun 23 2018

Scattered thunderstorms currently near the Missouri River and into
east central SD. Expect that storms will continue to move east to
at least HON and MHE prior to sunset and have a two hour window
for thunderstorms this evening around KHON. There is a smaller
chance for storms reaching KFSD and KSUX this evening. The
probability for both locations is much lower so have not included
in TAF at this time. The next chance for storms will come in late
Sunday morning and Sunday afternoon. With the approaching PV
anomaly and some low level convergence, did include thunderstorms
for early afternoon at KFSD and mid afternoon in KSUX. Outside of
any convection, winds will be light and VFR ceilings expected
through 00Z Monday.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Chapman
LONG TERM...Chapman
AVIATION...Schumacher
Hazardous weather outlook, Jun 23, 4:13 AM CDT, 14 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
413 AM CDT Sat Jun 23 2018

IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-097-098-
NEZ013-014-SDZ056-062-066-067-069>071-240915-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Moody-Minnehaha-Turner-Lincoln SD-
Yankton-Clay SD-Union-
413 AM CDT Sat Jun 23 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

River flooding will continue in some locations. Those with
interest along area rivers will want to remain alert and take
action if necessary. For specific river details, visit:
https://water.weather.gov.

Showers and thunderstorms will be possible this afternoon. An
isolated storm west of Interstate 29 could become severe with
hail to the size of quarters and winds to 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

As area rivers and streams begin to fall on Monday, additional
thunderstorms may bring one to three inches of rain to the region
causing additional rises and flooding concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ071-072-SDZ038>040-050-052>055-057>061-063>065-068-240915-
Lincoln MN-Lyon MN-Beadle-Kingsbury-Brookings-Gregory-Jerauld-
Sanborn-Miner-Lake-Brule-Aurora-Davison-Hanson-McCook-Charles Mix-
Douglas-Hutchinson-Bon Homme-
413 AM CDT Sat Jun 23 2018

This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Showers and thunderstorms will be possible this afternoon. An
isolated storm west of Interstate 29 could become severe with
hail to the size of quarters and winds to 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Showers and thunderstorms could bring one to three inches of rain
to the region on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 5:27 AM CDTAreal Flood WarningFSDUnion48 hr
Jun 23, 3:58 PM CDTTornado WarningFSDHutchinson32 min
Jun 23, 6:48 PM CDTTornado WarningFSDMiner, Sanborn27 min

Nearby

Tornado Warnings in South Dakota, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.